Texas, 2010

Hail in Texas, May 21, 2010

May 21, 2010 · NWS AMA · 11 events in 2 counties and zones

Severe thunderstorms produced large hail during the evening hours across the south central and southeast Texas Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail during the evening hours across the south central and southeast Texas Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 5:28 PM CST, 22 minutes earlier.

Area forecast discussion, May 21, 5:28 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT FRI MAY 21 2010

.AVIATION...
A QUASI STATIONARY FRONT IS DRAPED ACROSS THE TX PANHANDLE FROM NEAR
ELKHART...TO BOYS RANCH...TO AMARILLO WITH A DRYLINE STRETCHING FROM
DALHART...TO JUST WEST OF HEREFORD. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE PAST FEW HOURS BUT HAVE HAD A HARD TIME SUSTAINING
UPDRAFTS. GIVEN THE LOCATION OF THE BEST INSTABILITY AND LOW LEVEL
FORCING...I HAVE RETAINED THE CB REMARKS AT KAMA BUT DO NOT MENTION
THEM AT KDHT/KGUY. SHORTLY AFTER SUNSET ANY CONVECTION SHOULD QUICKLY
WANE GIVING WAY TO DECREASING CLOUDS. LOW CIGS MAY DEVELOP AGAIN LATE
TONIGHT AS THE DRYLINE RETREATS AND RICH MOISTURE ADVECTS INTO THE
WESTERN ZONES. I HELD OFF ON THE LOW CLOUDS UNTIL 11Z AT KAMA AND 12Z
OR LATER AT THE NORTHERN SITES. WE WILL LIKELY AGAIN SEE MVFR CIGS
DEVELOP WITH THE ONSET OF DIURNAL HEATING AS THE SCU SPREAD OUT
BENEATH THE CAP. WINDS WILL REMAIN ON THE BREEZY SIDE OVERNIGHT WITH
GUSTS POTENTIALLY AS HIGH AS 30KTS AT TIMES. BY LATE SATURDAY MORNING
THE DRYLINE WILL BEGIN TO MIX EAST AND WILL RESULT IN SOUTH TO
SOUTHWEST WINDS OF 20 TO 25 KTS WITH GUSTS NEAR OR EXCEEDING 35 KTS.
AN AVIATION WEATHER WARNING COULD BE REQUIRED FOR SATURDAY BUT
CONFIDENCE IS NOT HIGH AT THIS TIME. ANY CONVECTION TOMORROW
AFTERNOON SHOULD REMAIN TO THE EAST OF THE TERMINALS.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT FRI MAY 21 2010/

DISCUSSION...
PERSISTENT TROFFING IN THE WESTERN CONUS WILL RESULT IN
PREDOMINANTLY SOUTHWEST FLOW ALOFT THROUGH MUCH OF THE FORECAST
PERIOD. FOR TODAY...DIURNAL HEATING AND A CONVERGENT ZONE IN THE
WESTERN ZONES MAY BE ENOUGH TO OVERCOME THE WEAK CAP...ALLOWING
ISOLATED CONVECTION TO DEVELOP. THERMAL PROFILES SUGGEST A DECENT
AMOUNT OF INSTABILITY TODAY WITH ADEQUATE SHEAR TO SUPPORT SEVERE
THUNDERSTORMS. IF ANY STORMS DO FIRE...THEY MAY QUICKLY BECOME
SEVERE BUT THIS IS FAR FROM CERTAIN GIVEN THE SHORTWAVE RIDGING
ALOFT AND RELIANCE ON DIURNAL/SURFACE FORCING. ON SATURDAY...A
SIMILAR CONVECTIVE SCENARIO. WARMING IN THE H8-H7 LAYER WILL
STRENGTHEN THE CAP AREAWIDE. A DRYLINE IS PROGGED TO SET UP NEAR THE
EDGE OF THE CAPROCK WITH DEEP MOISTURE /LOW TO MID 60S DEWPOINTS/ IN
THE EASTERN ZONES. WHILE THE SEVERE POTENTIAL IS DEPENDENT ON THE
ABILITY OF ANY UPDRAFTS TO BREAK THE CAP...I FEEL THAT THE THREAT IS
HIGH ENOUGH TO WARRANT A MENTION OF THUNDERSTORMS IN THE FORECAST
FOR THE AFTERNOON AND EVENING HOURS. TEMPS WILL BE MUCH WARMER ON
SATURDAY WITH MOST AREAS CLIMBING INTO THE 90S.

BY SUNDAY...THE FIRST WEST CONUS TROF WILL BE APPROACHING THE FOUR
CORNERS. WITH CONTINUED SOUTHERLY FLOW...MOISTURE RETURN APPEARS TO
BE SUFFICIENT TO SUPPORT AFTERNOON CONVECTION ONCE AGAIN. WE COULD
BE DEALING WITH A SLOSHING DRYLINE BY THIS TIME SO PROBABILITIES MAY
END UP FAVORING THE CENTRAL/EASTERN ZONES AS WE GET CLOSER TO
SUNDAY. SEVERE THUNDERSTORMS MAY AGAIN BE POSSIBLE BUT WILL ONLY BE
COVERED IN THE HAZARDOUS WEATHER OUTLOOK FOR NOW. THIS UPPER LOW
WILL RIDE NORTHWARD ON MONDAY AROUND THE PERIPHERY OF A BUILDING
MID/UPPER LEVEL RIDGE CENTERED FROM THE GREAT LAKES TO THE LOWER
MISSISSIPPI RIVER VALLEY. SUBSIDENCE ON THE BACKSIDE OF THIS FEATURE
COULD KEEP PRECIP CHANCES RATHER LOW ON MONDAY BUT I HAVE RETAINED
THE MENTION OF THUNDERSTORMS AREAWIDE GIVEN THE PRESENCE OF A
DRYLINE...AMPLE MOISTURE AND WARM TEMPS. THE LOW LEVEL PATTERN
CHANGES LITTLE TUESDAY/WEDNESDAY ALTHOUGH THE UPPER LEVEL SUPPORT
LOOKS TO BE A BIT MORE ORGANIZED.

THE SYNOPTIC PATTERN IS FAIRLY WELL AGREED UPON BY THE MEDIUM RANGE
MODELS DURING THE LATTER HALF OF NEXT WEEK BUT THERE REMAIN
SIGNIFICANT DIFFERENCES WITH TH SMALLER SCALE FEATURES. ALL MODEL
SOLUTIONS DEPICT A DEEP CLOSED LOW MOVING ONTO THE WEST COAST
THURSDAY WITH A MID/UPPER LEVEL ANTICYCLONE FOUND OVER THE MIDWEST.
THE GFS HAS DEVELOPED A WEAKNESS IS THE SUBTROPICAL RIDGE RIGHT OVER
THE PANHANDLES BY THIS TIME BUT THIS FEATURE IS NOWHERE TO BE FOUND
ON THE DGEX/ECMWF/GEM. GIVEN THE BUILDING HEIGHTS AND LACK ON
CONTINUITY...I HAVE OPTED TO KEEP THE FORECAST DRY THURSDAY/FRIDAY
WITH TEMPS WARMING BACK INTO THE MID/UPPER 80S.

JOHNSON

FIRE WEATHER...
STRONG SOUTH WINDS ARE EXPECTED THROUGH EARLY NEXT WEEK WITH 20FT
WINDS SPEEDS NEAR OR ABOVE 20 MPH. WE COULD SEE A FEW HOURS OR
CRITICAL RELATIVE HUMIDITIES ACROSS THE WESTERN COUNTIES SATURDAY
AFTERNOON BUT GIVEN FUELS HAVE BEEN GREENING UP AND RECENT RAINFALL
HAS KEPT FUELS FROM DRYING TOO MUCH. THEREFORE...WILL LIKELY NEED AN
ELEVATED FIRE WEATHER STATEMENT BUT WILL NOT MENTION CRITICAL AT
THIS TIME. RELATIVE HUMIDITIES WILL BE A BIT HIGHER SUNDAY THROUGH
THE EARLY PART OF THE WEEK SO ELEVATED CONDITIONS ARE EXPECTED
DEPENDING ON ANY RAINFALL IN THE MEANTIME.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/15
Hazardous weather outlook, May 21, 11:55 AM CST, 5 hours 55 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1255 PM CDT FRI MAY 21 2010

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1255 PM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON AND EVENING. THESE STORMS SHOULD BE
ISOLATED BUT COULD BECOME BRIEFLY SEVERE...RESULTING IN DAMAGING
WINDS AND LARGE HAIL.

IN ADDITION...THE GROUND ACROSS MUCH OF THE PANHANDLE REGION IS
NEARLY SATURATED DUE TO RECENT HEAVY RAINS. THEREFORE...ANY RAIN
WILL RUNOFF QUICKLY AND COULD LEAD TO MINOR FLOODING.

SOUTHERLY WINDS OF 15 TO 25 MPH WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THEREFORE...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA
LAKES.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING...
MAINLY ALONG AND EAST OF THE CAPROCK. THESE STORMS SHOULD BE
STRONG AND MAY APPROACH SEVERE STRENGTH.

SUNDAY MAY BRING A BETTER CHANCE FOR SEVERE WEATHER AS THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS. STRONG TO SEVERE THUNDERSTORM POTENTIAL WILL CONTINUE INTO
MONDAY THROUGH TUESDAY NIGHT AS THE WEATHER PATTERN REMAINS ACTIVE.

WITH MORE HEAVY RAINFALL ANTICIPATED...ISOLATED FLASH FLOODING MAY
ALSO OCCUR WHERE THUNDERSTORMS TRACK ACROSS THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD STAY TUNED TO THE
LATEST FORECAST FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR
THIS EVENING.

NUNEZ

In the hours before

Special weather statement, May 21, 4:36 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT FRI MAY 21 2010

TXZ013-014-018-212300-
CARSON TX-GRAY TX-ARMSTRONG TX-
536 PM CDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR ARMSTRONG...GRAY AND
CARSON COUNTIES.

AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 13 MILES WEST OF GROOM...MOVING NORTHEAST AT 35
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK
Special weather statement, May 21, 5:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT FRI MAY 21 2010

TXZ012-013-220000-
POTTER TX-CARSON TX-
632 PM CDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR CARSON AND POTTER
COUNTIES.

AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM...MOVING NORTHEAST AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK
Special weather statement, May 21, 5:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT FRI MAY 21 2010

TXZ017-018-220015-
RANDALL TX-ARMSTRONG TX-
641 PM CDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR ARMSTRONG AND RANDALL
COUNTIES.

AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WAYSIDE...MOVING NORTHEAST
AT 45 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK
Local storm report, May 21, 5:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             WAYSIDE                 34.79N 101.55W
05/21/2010  E0.88 INCH       ARMSTRONG          TX   PUBLIC

&&

EVENT NUMBER AMA1000493

SMB

The radar

The Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Armstrong

When
May 21, 5:50 PM CST
Where
Armstrong County, Wayside
Measured
0.88 in hail
Reported by
Public
Coordinates
34.780, -101.550

Hail, Armstrong

When
May 21, 6:34 PM CST
Where
Armstrong County, 1 mi N of Goodnight
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.044, -101.200

Hail, Armstrong

When
May 21, 6:42 PM CST
Where
Armstrong County, 3 mi N of Goodnight
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.073, -101.200

Hail, Armstrong

When
May 21, 6:54 PM CST
Where
Armstrong County, 4 mi NE of Goodnight
Measured
1.75 in hail
Reported by
Public
Coordinates
35.071, -101.150

Hail, Armstrong

When
May 21, 6:55 PM CST
Where
Armstrong County, 5 mi N of Goodnight
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.102, -101.200

Hail, Armstrong

When
May 21, 6:55 PM CST
Where
Armstrong County, 5 mi N of Goodnight
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.102, -101.200

Hail, Armstrong

When
May 21, 6:55 PM CST
Where
Armstrong County, 5 mi N of Goodnight
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
35.102, -101.200

Hail, Armstrong

When
May 21, 6:56 PM CST
Where
Armstrong County, 6 mi N of Goodnight
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.117, -101.200

Hail, Armstrong

When
May 21, 7:10 PM CST
Where
Armstrong County, 5.56 mi N of Goodnight
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.110, -101.190

Hail, Donley

When
May 21, 7:11 PM CST
Where
Donley County, 6.92 mi WSW of Jericho
Measured
1 in hail
Reported by
Public
Coordinates
35.150, -101.040

Hail, Armstrong

When
May 21, 7:14 PM CST
Where
Armstrong County, 6.24 mi N of Goodnight
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.120, -101.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227884, 227885, 227886, 227887, 227890, 227893, 227895, 227892, 234912, 227889, 234913.